Alert archive / Washington / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Spokane, WA

July 31, 2009

NWS Spokane, WA issued this red flag warning at Jul 31, 2009, 3:43 PM PDT. It took effect at Aug 1, 2009, 10:00 AM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2009, 3:43 PM PDT (22:43 UTC)
In effect from
Aug 1, 2009, 10:00 AM PDT
Expired
Aug 1, 2009, 11:00 PM PDT
In force
13 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KOTX 312243
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
343 PM PDT FRI JUL 31 2009


WAZ676-677-680-682-684-685-010645-
/O.NEW.KOTX.FW.W.0005.090801T1700Z-090802T0600Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
343 PM PDT FRI JUL 31 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 11 PM PDT SATURDAY FOR
HIGH HAINES...LOW RELATIVE HUMIDITIES...AND LOCALLY BREEZY CONDITIONS...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 11 PM PDT SATURDAY
FOR A COMBINATION OF HIGH HAINES...BREEZY WINDS...AND LOW RELATIVE
HUMIDITIES.

A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER CENTRAL AND EASTERN 
WASHINGTON BRINGING VERY DRY MIDDLE AND UPPER LEVEL AIR. COMBINED
WITH THE HOTTEST TEMPERATURES OF THE YEAR...THIS WILL RESULT IN
UNSTABLE CONDITIONS WITH HIGH HAINES NEAR 6. ADDITIONALLY...A WEAK
WAVE CROSSING THROUGH SOUTHERN BRITISH COLUMBIA SATURDAY AFTERNOON
WILL RESULT IN INCREASING WINDS. THE COMBINATION OF ALL THESE FACTORS
WILL LEAD TO THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

&&

$$
3 follow-up statements
000 
WWUS86 KOTX 011323
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
623 AM PDT SAT AUG 1 2009

WAZ676-677-680-682-684-685-012130-
/O.CON.KOTX.FW.W.0005.090801T1700Z-090802T0600Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
623 AM PDT SAT AUG 1 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM PDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM PDT THIS EVENING. 

A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER CENTRAL AND EASTERN
WASHINGTON BRINGING VERY DRY MIDDLE AND UPPER LEVEL AIR. COMBINED
WITH THE HOTTEST TEMPERATURES OF THE YEAR...THIS WILL RESULT IN
UNSTABLE CONDITIONS WITH HIGH HAINES NEAR 6. ADDITIONALLY...A
WEAK WAVE CROSSING THROUGH SOUTHERN BRITISH COLUMBIA SATURDAY
AFTERNOON WILL RESULT IN INCREASING WINDS. THE COMBINATION OF ALL
THESE FACTORS WILL LEAD TO THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS86 KOTX 012141
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
241 PM PDT SAT AUG 1 2009

WAZ676-677-680-682-684-685-020600-
/O.CON.KOTX.FW.W.0005.000000T0000Z-090802T0600Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
241 PM PDT SAT AUG 1 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

THE ATMOSPHERE OVER THE CASCADES AND OKANOGAN VALLEY WILL
CONTINUE TO BE VERY HOT...DRY...AND UNSTABLE THROUGH THIS EVENING.
HIGH HAINES INDICES WILL BE NEAR 6. THE HIGHLY UNSTABLE CONDITIONS
COMBINED WITH LOCALLY BREEZY WINDS AND LOW RELATIVE HUMIDITIES
WILL CONTRIBUTE TO THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.
CONDITIONS WILL GRADUALLY STABILIZE OVERNIGHT BEHIND A WEAK COLD
FRONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
HIGH ATMOSPHERIC INSTABILITY...LOW RELATIVE HUMIDITY...AND LOCALLY
GUSTY WINDS WILL CONTRIBUTE TO THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
000 
WWUS86 KOTX 020547
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1047 PM PDT SAT AUG 1 2009


WAZ676-677-680-682-684-685-020700-
/O.EXP.KOTX.FW.W.0005.000000T0000Z-090802T0600Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
1047 PM PDT SAT AUG 1 2009

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. 

RELATIVE HUMIDITIES HAVE BEGUN TO RECOVER AND WINDS HAVE DECREASED 
ACROSS THE CASCADES AND OKANOGAN VALLEY. THE ATMOSPHERE HAS
STABLIZED AND THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH HAS
DECREASED. THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED TO
EXPIRE. 

$$
LN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 31, 2:59 PM PDT, 44 minutes earlier.

Area forecast discussion, Jul 31, 2:59 PM PDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
259 PM PDT FRI JUL 31 2009

.SYNOPSIS...
AN UPPER LOW PRESSURE SYSTEM CENTERED OVER VANCOUVER ISLAND WILL
TRACK ACROSS BRITISH COLUMBIA THROUGH SATURDAY. THE PASSAGE OF
THIS SYSTEM WILL BRING A SURGE OF DRY AND HOT AIR ACROSS THE
REGION...WITH THE HOTTEST TEMPERATURES OF THE YEAR EXPECTED. DRY
AND VERY WARM CONDITIONS WILL THEN PERSIST THROUGH TUESDAY. BY MID
WEEK...THE RIDGE WILL SLOWLY BREAK DOWN WITH COOLER TEMPERATURES
AND INCREASING CHANCES OF THUNDERSTORMS.

&&

.DISCUSSION...
TONIGHT THROUGH MONDAY...HOT AND GENERALLY DRY CONDITIONS WILL
PREVAIL DURING THIS FORECAST PERIOD. IN GENERAL...WE WILL SEE 500
MB LONGWAVE RIDGING PERSISTING OVER THE INLAND NW...WITH VERY
LITTLE CHANCE OF WIDESPREAD THUNDERSTORM ACTIVITY. THE MAIN FOCUS
WILL BE THE PASSAGE OF THE UPPER LEVEL LOW CURRENTLY OFF THE
NORTHERN TIP OF VANCOUVER ISLAND. FOR TONIGHT...THE SLOW APPROACH
OF THE LOW AND WEAK UPPER LEVEL DIFLUENCE AHEAD OF IT COULD
ENHANCE THE CUMULUS FIELDS OVER THE NORTHERN CASCADES RESULTING IN
SOME EVENING THUNDERSTORMS...HOWEVER AT THIS TIME...THE VISIBLE
SATELLITE PIX ARE DEPICTING MUCH LESS CONVECTION THAN AT THIS TIME
YESTERDAY SUGGESTING THE SYNOPTIC SCALE ASCENT IS LACKING. STILL
IT WOULD NOT BE PRUDENT TO ELIMINATE POPS IN THIS AREA WITH CAPE
VALUES HOVERING AROUND 1000 J/KG AND CINS BETWEEN 10-30 J/KG. ANY
STORMS WHICH FORM WILL TAPER OFF RAPIDLY DURING THE EVENING.

FOR LATER TONIGHT THROUGH SATURDAY THE SHORT-RANGE MODELS ARE IN
GOOD AGREEMENT THAT THIS SYSTEM WILL PASS THROUGH THE SOUTHERN
THIRD OF BC...WITH THE 500 MB COLD POOL REMAINING NORTH OF THE
CANADIAN BORDER. THE LIFT AND POTENTIAL INSTABILITY ASSOCIATED THE
LOW WILL ALSO GENERALLY REMAIN NORTH OF THE INTERNATIONAL
BORDER...WITH THE ONLY CHANCE OF THUNDERSTORMS REMAINING OVER THE
EXTREME NORTHERN ZONES. MORE IMPORTANT HOWEVER WILL BE THE
ENHANCED MIXING AND DRYING ASSOCIATED WITH THE PASSAGE OF THE
SYSTEM. 850 MB WINDS WILL INCREASE TO 15-20 KTS WITH MOISTURE
LEVELS IN THE MID ATMOSPHERE PLUMMETING. CURRENT PRECIPITABLE
WATER VALUES OVER THE NORTHERN TIER OF ZONES ARE AROUND AND INCH
AND BY TOMORROW AT THIS TIME WILL HAVE PLUMMETED TO AROUND A THIRD
OF INCH OR LESS. THIS SHARP MID-LEVEL DRYING COMBINED WITH
ENHANCED MIXING AND VERY HOT TEMPS WILL GIVE PORTIONS OF THE
REGION CRITICAL FIRE WEATHER OR RED FLAG CONDITIONS. HAINES INDEX
VALUES WILL APPROACH 6 OVER MOST OF THE CASCADES...AND THE
OKANOGAN VALLEY/HIGHLANDS. THESE HIGH HAINES INDEX VALUES COMBINED
WITH EXISTING FIRES OVER PORTIONS OF THE CASCADES SUGGEST A RED
FLAG WARNING IS WARRANTED. THE ONLY FLY IN THE OINTMENT IS THAT
PSA E1 (NW FIRE WEATHER ZONES 684 685 AND 687) IS UNDER GREEN OR
MOIST FUEL CONDITIONS. HOWEVER CLOSER INSPECTION REVEALS THAT
THIS PSA IS BEING HEAVILY CONTAMINATED BY THE VERY WET MONUMENT 83
RAWS SITE OVER THE FAR NORTHERN CASCADES WHERE IT RAINED VERY
HEAVILY RECENTLY. THE OTHER THREE KEY RAWS SITES WERE EITHER IN
THE DRY OR VERY DRY LEVELS AS OF YESTERDAY WITH MORE DRYING
EXPECTED ON TODAYS OBSERVATIONS.

FOR SUNDAY AND MONDAY ITS BACK TO THE LONGWAVE RIDGE AND VERY
LITTLE IF ANY SYNOPTIC SCALE FORCING. THUS WE EXPECT TO SEE DRY
CONDITIONS WITH ANY THUNDERSTORM CHANCES GENERALLY REMAINING WELL
TO OUR EAST OR SOUTH. TEMPERATURES WILL EXHIBIT A SLIGHT COOLING
ON SUNDAY...BUT THEN REBOUND ONCE AGAIN ON MONDAY. MOST LOCATIONS
WILL REMAIN ANYWHERE FROM 10-15 DEGREES ABOVE NORMAL. FX

MONDAY NIGHT THROUGH FRIDAY...NOT A WHOLE LOT OF CHANGES MADE TO
THE FORECAST. MODELS ARE STARTING TO COME IN LINE WITH WHAT TO DO
WITH THE CUTOFF LOW LOCATED OFF THE CALIFORNIA COAST. LOOKS LIKE
IT WILL BE MOVING INLAND NEXT WEEK. THERE ARE STILL MODEL
DISCREPANCIES AS TO TRACKING AND TIMING OF THE LOW HOWEVER. GFS IS
THE FASTER MODEL AND TAKES THE LOW OVER EASTERN WA AND NORTH ID.
THE ECMWF HOWEVER IS THE SLOWER MODEL AND KEEPS THE LOW TO THE
SOUTH...OVER SOUTHERN OREGON. PREFER THE EC ATTM. MONDAY NIGHT
THROUGH TUESDAY NIGHT LOWERED CHANCE OF PRECIP AND CONFINED IT
JUST TO THE NORTHERN MOUNTAINS OF WA AND ID. AFTER THAT HAVE
SLIGHT CHANCE MENTIONED IN THE MOUNTAINS THROUGH THE REMAINDER OF
THE FCST PERIOD. TEMPERATURES WILL REMAIN ABOVE AVERAGE FOR THIS
TIME OF THE YEAR. /NISBET

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH AT LEAST 18Z SAT.
ONLY AVN CONCERN IS RISK OF TSRA THIS AFTERNOON AND EVENING OVER
THE NORTHERN MTS EXTENDING FROM THE CASCADES TO THE NORTHERN TIP
OF THE ID PANHANDLE. THIS CONVECTION SHOULD BE SLOW MOVING AND
WILL LIKELY DISSIPATE SHORTLY AFTER SUNSET. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        69  98  63  94  64  96 /  10  10   0   0   0  10
COEUR DALENE  60  96  58  93  60  94 /  10  10   0  10  10  10
PULLMAN        59  97  57  95  57  97 /  10   0   0   0   0  10
LEWISTON       69 103  69 101  68 103 /   0   0   0   0   0  10
COLVILLE       58  99  57  96  58  96 /  10  10  10  10  10  10
SANDPOINT      55  93  54  89  55  90 /  10  10  10  10  10  10
KELLOGG        62  93  60  90  61  91 /  10  10  10  10  10  10
MOSES LAKE     64 104  65  99  64 101 /   0   0   0   0   0   0
WENATCHEE      71 103  71 100  71  99 /  10   0   0   0   0   0
OMAK           66 102  63  99  63 100 /  10   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 31, 5:42 AM PDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
542 AM PDT FRI JUL 31 2009

IDZ001>004-026-027-WAZ031>038-041>044-011245-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
542 AM PDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:03 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jul 31, 4:23 PM PDTSpecial Weather StatementOTXOkanogan52 min
Jul 31, 4:41 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr

Nearby

Red Flag Warnings in Washington, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.